Florida, 2004Tornado and Hail in Florida, April 29 to 30, 2004
April 29 to 30, 2004 · NWS TAE · 7 events in 4 counties and zones
3 thunderstorm wind, 3 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $315,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 29, 7:55 PM EST, 40 minutes earlier.
Area forecast discussion, Apr 29, 7:55 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
855 PM EDT THU APR 29 2004
.DISCUSSION...
THE 00 UTC SURFACE ANALYSIS SHOWS SOUTHEAST FLOW OVER MOST OF THE
SOUTHEAST U.S. WITH A STRONG HIGH PRESSURE CENTER OF THE NORTH
CAROLINA COAST. A MOISTURE GRADIENT IS ORIENTED FROM SOUTHEAST TO
NORTHWEST AND ROUGHLY BISECTS OUR FORECAST AREA. MOST OF THE RAIN
THAT IS OCCURRING IS ALONG AND WEST OF THIS BOUNDARY WHERE THE
AIRMASS IS MORE MOIST AND UNSTABLE.
WATER VAPOR IMAGERY AND UPPER AIR OBS SHOW A POTENT LITTLE SHORT
WAVE TROUGH MOVING NORTHEAST AT 40 MPH INTO SOUTHWEST PORTIONS OF
TENNESSEE. THERE IS ENOUGH Q-G FORCING...DEEP LAYER MOISTURE...AND
INSTABILITY EXTENDING DOWN FROM THIS SHORT WAVE TO DRIVE THE DEEP
CONVECTION OVER WESTERN SECTIONS OF OUR FORECAST AREA. A FEW OF THE
STORMS WEST OF OUR AREA HAVE HAD SUPERCELL CHARACTERISTICS ON RADAR.
THE 00 UTC KTLH SOUNDING HAS SHOWN A MARKED INCREASE IN MOISTURE AND
INSTABILITY...AND COULD SUPPORT THUNDERSTORMS IF THERE IS SUFFICIENT
FORCING. THE CAPE IS NOT VERY HIGH THOUGH AND DEEP LAYER VERTICAL
WIND SHEAR IS LACKING...SO I DONT THINK THERE WILL BE MUCH OF A
SEVERE WEATHER THREAT. ANY SEVERE WEATHER WOULD BE ISOLATED AND
PROBABLY LIMITED TO OUR WESTERN COUNTIES.
FOR THE EVENING UPDATE I WILL PROBABLY ADJUST THE POPS UP A LITTLE
IN THE WEST. I PLAN TO LOWER THE WINDS AND SEAS ON THE CWF UPDATE
BASED ON RECENT TRENDS AND THE LATEST RUC.
&&
.PREV DISCUSSION...
135 PM EDT THU APR 29 2004
.SYNOPSIS...SURFACE ANALYSIS HAS SE-S FLOW OVER THE CWA WITH THE
HIGH PRESSURE RIDGE TO THE EAST. MOISTURE IS GRADUALLY INCREASE OVER
THE CWA WITH DEWPOINTS IN THE UPPER 50S TO 60S. MESOETA & IR/VSBY
SATELLITE IMAGERY...HAS A GOOD DEPICTION OF THE UPPER SHORTWAVE OVER
THE GULF DEVELOPING ISOLATED SHOWERS & TSTMS. FLOW WILL TAKE THIS
ENERGY OVER THE CWA LATER TODAY & TONIGHT. WILL KEEP 30-40% TONIGHT
WITH THIS FEATURE.
&&
.SHORT TERM...(TONIGHT THROUGH SATURDAY).
GFS CONTINUES TO OVER DEVELOP OMEGA-BOMB IN THE GULF...ETA SOLUTION
APPEARS TO HANDLE BETTER. CHANCE POP OVERNIGHT WITH THIS SHORTWAVE
ENERGY MOVING NE OVER CWA. THEN FRIDAY & SATURDAY ARE TRANSITION
DAYS WITH SOME SHORTWAVE ENERGY MOVING THROUGH THE SOUTHERN STREAM &
WILL KEEP 30-40% POP IN THE FORECAST...& MAINLY IN THE AFTERNOON &
EVENINGS WITH HEATING HELPING TO DESTABILIZE THE ATMOSPHERE.
&&
.LONG TERM...(SUNDAY THROUGH WEDNESDAY).
ON SUNDAY THE COLD FRONT APPROACHES & RAIN & TSTMS CHANCE WILL BE
40-50%...COULD GO TO LIKELY AS WE GET CLOSER TO SUNDAY WITH ANY
ADDITIONAL ENERGY. COLD FRONT SHOULD DRIFT THROUGH THE CWA BY MONDAY
MORNING...BUT GFS HAS SHOWN TO BE TOO FAST & WITH IT SHOWING SURFACE
LOW DEVELOPING IN THE GULF ALSO A BIT SUSPECT. WILL KEEP SOME POPS
INTO MONDAY TO HEDGE ON TIMING OF COLD FRONT & NW FLOW. SEVERE
THREAT REMAINS LOW AT THIS TIME.
&&
.MARINE...WINDS & SEAS CAME UP A BIT EARLY IN THE OFFSHORE WATERS
TODAY & SCA NOW IN EFFECT. THIS SHOULD REMAIN UP WITH THE GOOD EAST
FLOW...WHILE SCEC OVER THE NEAR SHORE INTO FRIDAY. THE GRADIENT
RELAXES A BIT ON FRIDAY SO SCEC WILL PROBABLY WORK ALL AREAS.
THIS SHOULD BE THE CASE THROUGH SUNDAY...UNTIL THE COLD FRONT NEARS
THE CWA & BEHIND THE FRONT ON MONDAY.
&&
.FIRE WEATHER...RH LEVELS REMAIN UP UNTIL TUESDAY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TLH 63 81 64 81 / 40 40 30 30
PFN 65 80 67 80 / 40 30 30 30
DHN 63 81 65 80 / 40 30 30 30
ABY 63 81 64 80 / 40 40 30 30
VLD 63 80 65 81 / 40 40 30 30
CTY 65 82 66 83 / 40 40 30 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
CURRENT DISCUSSION...FOURNIER
PREVIOUS DISCUSSION...MCT
Hazardous weather outlook, Apr 29, 5:00 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT THU APR 29 2004
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-301000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
600 AM EDT THU APR 29 2004
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...(TODAY AND TONIGHT).
NO HAZARDOUS WEATHER IS EXPECTED. SCATTERED SHOWERS WILL ADVANCE
ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST BEGINNING THIS AFTERNOON
AND CONTINUING OVERNIGHT.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).
A COLD FRONT WILL APPROACH FROM THE WEST OVER THE WEEKEND AND MOVE
THROUGH MONDAY. UNTIL THE FRONT PASSES TO OUR EAST...THERE WILL BE A
CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY. NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.
.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND BEACHES.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
22-BARRY
Event by event
3 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Walton
- When
- April 29, 8:35 PM EST to 9:15 PM EST
- Where
- Walton County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.617, -86.150
Numerous downed trees, with some falling on vehicles and houses. Roofs were blown off several mobiles homes and barns. One barn was destroyed, with several others knocked off their foundations. Reported by the Walton County EMA.
Hail, Walton
- When
- April 29, 8:35 PM EST
- Where
- Walton County, 6 mi W of Alpine Heights
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.733, -86.300
Nickel size hail reported by the Walton County Sheriff.
Hail, Walton
- When
- April 29, 9:00 PM EST
- Where
- Walton County, 3 mi NE of Douglas Xrds
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.717, -85.933
Penny size hail reported by a SKYWARN storm spotter in Ponce De Leon.
Hail, Walton
- When
- April 29, 9:10 PM EST
- Where
- Walton County, 2 mi SW of Center Ridge
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.783, -86.100
Nickel size hail reported by a trucker on Interstate 10.
Thunderstorm Wind, Washington
- When
- April 29, 9:35 PM EST
- Where
- Washington County, Caryville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.767, -85.817
Several downed trees and an overturned vehicle reported by Washington County 911.
Tornado, Holmes
- When
- April 29, 9:36 PM EST to 9:37 PM EST
- Where
- Holmes County, Westville
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $100,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 30.767, -85.850
A weak tornado briefly touched down and damaged the city hall. Trees and power lines were also down. Reported by the Westville mayor.
Thunderstorm Wind, Calhoun
- When
- April 30, 2:00 AM EST
- Where
- Calhoun County, 4 mi SW of Altha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 30.533, -85.183
Tree tops snapped off and a roof blown off a house near Highway 73. Reported by a SKYWARN storm spotter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Arkansas, April 29, 2004$200,000 · F1 · 1 event
- Tornadoes and Hail in Mississippi, April 29, 2004$62,000 · F0 · 29 events
- Tornado and Hail in Texas, April 29, 2004$175,000 · F0 · 5 events
- Tornado in Louisiana, April 29, 2004$30,000 · F1 · 1 event
- Hail in New York, April 29, 2004$33,000 · 1.5 in hail · 4 events
- Tornado in Arkansas, April 29, 2004F1 · 1 event
- Tornado in Arkansas, April 29, 2004F1 · 1 event
- Hail and Damaging Winds in Texas, April 29, 20041 in hail · 16 events
- Tornado and Hail in Louisiana, April 29, 2004$7,000 · F0 · 11 events
- Hail and Damaging Winds in Oklahoma, April 29, 20041.75 in hail · 11 events
- Winter Storm in Colorado, April 29 to 30, 20047 events
- Winter Weather in Colorado, April 29 to 30, 20046 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390432, 5390435, 5390434, 5390433, 5390351, 5390350, 5390436.